HeadMeds gives young people in the United Kingdom general information about medication. HeadMeds does not give you medical advice. Please talk to your Doctor or anyone else who is supporting you about your own situation because everyone is different. Please read more important details about our site.

Taking anti-psychotics & mood stabilisers to treat bipolar

  • Bipolar

https://www.youtube.com/watch?v=ggqKf1olk54

The problems I was facing before I was on medication were mainly around social problems, and people not speaking to me when I was either very depressed, or very manic. And I had general internal problems of being unable to get out of bed in the morning, and feeling my mood change, and this creating a lot of anxiety in itself.

When I needed to get help, I was lucky enough to have two parents who recognised what was happening, because I had a manic episode and then I got checked out at hospital, and went from there.

I was diagnosed with bipolar, but I didn’t really remember any of it initially.

But when I was better (because I was hospitalized for four months) and was able to understand my condition, there were plenty of people for me to talk to. But that was in hospital.

But when I came out, I had lots of support as well.

Initially I was on Seroquel. I came off that after a couple of years. That was an anti-psychotic. And then I got stabilized on Lithium, which is a mood stabilizer, so now I’m only on that.

The Seroquel – there were lots of different possible side effects. I don’t remember what most of them were, but the only one which impacted on me was weight gain.

In combination with growing anyway, I put on four stone. By the time I lost it, I lost two stone and kept two stone  (I had aged from 13 to 16, so I grew up a lot).

That was pretty much the only negative side effect. The positive side effect was that my mania stopped after only a week due to the medication.

But this was a short term solution, because I go t released after a month and got depressed, and then had to come back.

Then I was put on Lithium, which as far as I know has no side effects – it has never had any on me.